Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 227, NWS St. Louis, MO

May 24, 2024Franklin County, Jefferson County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 24, 2024, 8:52 PM CDT for Franklin County, Jefferson County, Missouri. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2024, 8:52 PM CDT (01:52 UTC)
Expired
May 24, 2024, 9:30 PM CDT
In force
38 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, MO, Jefferson County, MO

The radar

The St Louis radar (KLSX), 30 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 9:32 PM CDTHAIL 1Cedar Hill, MOOff and on 1 inch hail for about 10 minutes beginning at 2132 CDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:39 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.9 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-442 J/kg
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

023 
WUUS53 KLSX 250152
SVRLSX
MOC071-099-250230-
/O.NEW.KLSX.SV.W.0227.240525T0152Z-240525T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
852 PM CDT Fri May 24 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Jefferson County in east central Missouri...
  Southeastern Franklin County in east central Missouri...

* Until 930 PM CDT.

* At 852 PM CDT, a severe thunderstorm was located over Villa Ridge,
  moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Washington, Union, Eureka, Pacific, St. Clair, Byrnes Mill, Gray
  Summit, Villa Ridge, Cedar Hill, Parkway, Cedar Hill Lakes,
  Dittmer, Lonedell, Morse Mill, Oermann, Robertsville, Catawissa,
  Moselle, Grubville, and Piney Park.

This includes Interstate 44 in Missouri between exits 239 and 253.
 
This also includes Robertsville State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3825 9101 3842 9107 3854 9097 3847 9073
      3848 9072 3847 9071 3847 9069 3845 9069
      3845 9066 3849 9065 3849 9063 3847 9062
      3850 9059 3850 9057 3820 9066
TIME...MOT...LOC 0152Z 307DEG 20KT 3845 9090 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRB
2 follow-up statements
232 
WWUS53 KLSX 250212
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
912 PM CDT Fri May 24 2024

MOC071-099-250230-
/O.CON.KLSX.SV.W.0227.000000T0000Z-240525T0230Z/
Jefferson MO-Franklin MO-
912 PM CDT Fri May 24 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN JEFFERSON AND SOUTHEASTERN FRANKLIN COUNTIES...

At 912 PM CDT, a severe thunderstorm was located near Lonedell,
moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Union, Eureka, Pacific, St. Clair, Byrnes Mill, Villa Ridge, Cedar
Hill, Gray Summit, Parkway, Cedar Hill Lakes, Dittmer, Lonedell,
Morse Mill, Oermann, Robertsville, Catawissa, Moselle, Grubville, and
Piney Park.

This also includes Robertsville State Park.
 
This includes Interstate 44 in Missouri between exits 240 and 253.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3827 9101 3842 9097 3851 9088 3847 9073
      3848 9072 3847 9071 3847 9069 3845 9069
      3845 9066 3849 9065 3849 9063 3847 9062
      3850 9059 3850 9057 3820 9066
TIME...MOT...LOC 0212Z 308DEG 21KT 3837 9078 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRB
619 
WWUS53 KLSX 250220
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
920 PM CDT Fri May 24 2024

MOC071-099-250230-
/O.CON.KLSX.SV.W.0227.000000T0000Z-240525T0230Z/
Jefferson MO-Franklin MO-
920 PM CDT Fri May 24 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN JEFFERSON AND EAST CENTRAL FRANKLIN COUNTIES...

At 920 PM CDT, a severe thunderstorm was located over Dittmer, moving
southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Byrnes Mill, Cedar Hill, Cedar Hill Lakes, Dittmer, Robertsville,
Catawissa, Morse Mill, Grubville, and Oermann.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3831 9083 3838 9085 3844 9079 3845 9069
      3845 9066 3846 9058 3820 9066
TIME...MOT...LOC 0220Z 307DEG 20KT 3834 9073 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:36 PM CDT, 2 hours 16 minutes earlier. Its key messages:

  • -Thunderstorms will continue to develop through this evening with some strong to severe storms possible and capable of primarily large hail and damaging winds with a low threat of tornadoes. -Severe thunderstorms are expected late Saturday night into Sunday morning and possibly again during the afternoon/evening, with large hail, damaging winds, and a tornado possible. -Next week will usher in a pattern change toward drier, more seasonal weather.
Area forecast discussion, May 24, 6:36 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
636 PM CDT Fri May 24 2024

.KEY MESSAGES...

-Thunderstorms will continue to develop through this evening with
 some strong to severe storms possible and capable of primarily
 large hail and damaging winds with a low threat of tornadoes.

-Severe thunderstorms are expected late Saturday night into Sunday morning
 and possibly again during the afternoon/evening, with large
 hail, damaging winds, and a tornado possible.

-Next week will usher in a pattern change toward drier, more
 seasonal weather.

&&

.SHORT TERM... (Through Sunday)
Issued at 358 PM CDT Fri May 24 2024

Storms continue to develop along and north of an outflow boundary
that stretches from north-central Missouri, where it intersects
with a cold front, southeastward into southwestern Illinois.
Forecast soundings in this area show that a very unstable airmass
with ML CAPEs 3000-4000 J/kg, ML LR of 7-8C/km and effective shear
of 35 to 50 kts will support organized storms, including
supercells and severe multicells, with large hail and damaging
winds the main threats, though can't rule out a tornado or two as
well. Also, the latest HRRR indicates mean PWs around 1.5" and the
potential for back-building convection north of St. Louis that
could result in excessive rainfall rates up to 2"/hr, so flash
flood warnings may be needed.

Otherwise, the front will continue to move east through this evening
and convection will gradually diminish and weaken. The cold front
will exit the forecast area by 07z Saturday.

As a surface ridge builds into the region on Saturday, it will be
the pick day of the holiday weekend. Sunny, dry and warm conditions
expected with highs in the upper 70s to mid 80s.

In the meantime, the upper level trough over the western CONUS will
begin to lift out towards the Great Lakes. As the associated surface
low deepens in the lee of the Rockies and accompanying warm front
lifts northward, convection will initiate on the nose of a strong
low level jet (50-60kts) Saturday evening as moist, unstable air
surges into the central Plains. Then as the low level jet veers over
time, the MCS that develops over northern KS will slide east across
the area. Still some uncertainty on the exact location of the warm
front/convection due to discrepancies among the deterministic as
well as ensemble models. For now stuck with the latest NBM solution
which has the best chances of rain along and north of I-70 late
Saturday night through Sunday. As for any strong to severe storms,
the best location will be along the southern periphery of the
complex where the strongest instability/shear will be (MU CAPEs
between 2000-3000 J/kg and 0-6km bulk shear 40-50kts), with all
hazards possible. Once the complex moves through, there is still
some uncertainty on afternoon/evening redevelopment depending on how
much the atmosphere can recover, where any outflow boundary sets up
and timing of the main cold front. So for now feel that the best
time for severe weather will be with the complex late Saturday night
through Sunday morning, though can't rule out additional strong to
severe storms Sunday afternoon/evening.

Byrd
&&

.LONG TERM... (Sunday night through Next Friday)
Issued at 358 PM CDT Fri May 24 2024

As the system exits the region, the showers and storms will taper
off from west to east by late Sunday night. Another shortwave
will rotate around the surface low over the Great Lakes region.
This will bring another round of showers and a few thunderstorms
Monday afternoon. Then for the remainder of the forecast period,
upper level ridge will build over the western CONUS with a trough
in the east, so forecast area will remain in northwest flow aloft.
Thus temperatures will be a bit below normal with dry weather
through Thursday before the pattern begins to change late in the
work week.

Byrd
&&

.AVIATION...  (For the 00z TAFs through 00z Saturday Evening)
Issued at 634 PM CDT Fri May 24 2024

Cold front beginning to move through the region. As of 23z, the
front has moved through KCOU and KUIN and will be through KJEF by
00z Saturday. The front will move through St. Louis metro area TAF
sites by 02z-03z Saturday. In the meantime, storms will be moving
through the metro area, so kept MVFR visibilities until front
moves through. Otherwise, winds will veer to the west to northwest
behind the front and gradually diminish. As ridge builds in,
winds will become light and variable most locations.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 24, 3:56 PM CDT, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
356 PM CDT Fri May 24 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-252100-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
356 PM CDT Fri May 24 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely across the forecast area through this
evening. Some strong to severe storms are possible and capable of
primarily large hail and damaging winds with a low threat of
tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Saturday night through Sunday night.
A few thunderstorms may become severe late Saturday night into Sunday
morning and possibly again during the afternoon/evening, with large
hail, damaging winds, and a tornado possible across the forecast
area.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather, if observed,
to the National Weather Service.

Byrd

In the hours before

Local storm report, May 24, 4:31 PM CDT, 4 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
431 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     Hail             5 WSW Mount Sterling    38.43N 91.70W
05/24/2024  E1.75 Inch       Osage              MO   Amateur Radio

            Corrects previous hail report from 5 WSW
            Mount Sterling. Photo of estimated golf ball
            size hail. Time estimated from radar.

&&

AE
Local storm report, May 24, 5:07 PM CDT, 3 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
507 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Flash Flood      1 NNW Kemper            39.24N 90.18W
05/24/2024                   Jersey             IL   CO-OP Observer

            Tommy Ruyle reported water crossing the road
            at multiple locations along Illinois Route
            267 between Medora and Greenfield.

&&

MF
Local storm report, May 24, 5:37 PM CDT, 3 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
537 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Hail             Mount Olive             39.08N 89.73W
05/24/2024  M1.50 Inch       Macoupin           IL   Trained Spotter

&&

MAB
Local storm report, May 24, 7:03 PM CDT, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
703 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     Flash Flood      Carrollton              39.30N 90.41W
05/24/2024                   Greene             IL   Emergency Mngr

            Numerous roads under deep water across the
            county, but particularly around Carrollton.

&&

AE
Local storm report, May 24, 7:50 PM CDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
750 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     Rain             1 NNW Litchfield        39.19N 89.66W
05/24/2024  M7.60 Inch       Montgomery         IL   Emergency Mngr

            Storm total so far.

&&

AE
Local storm report, May 24, 8:06 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
806 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     Tstm Wnd Dmg     Mount Sterling          38.47N 91.62W
05/24/2024                   Gasconade          MO   Public

            Public reported relayed through media. Tree
            branches and a few trees down. Time
            estimated from radar.

&&

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:25 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis, Warren50 min
May 24, 9:26 PM CDTSevere Thunderstorm WarningLSXJefferson49 min
May 24, 10:03 PM CDTSevere Thunderstorm WarningLSXJefferson19 min
May 24, 10:10 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve50 min
May 24, 10:14 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Saint Francois, Washington46 min
May 24, 10:59 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds31 min
May 24, 11:23 PM CDTTornado WarningLSXIron37 min
May 24, 11:29 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Reynolds46 min
May 25, 12:09 AM CDTSevere Thunderstorm WarningLSXIron, Madison51 min
May 25, 12:32 AM CDTAreal Flood AdvisoryLSXIron, Madison, Reynolds58 min
May 25, 10:55 AM CDTRiver Flood WarningLSXLincoln21 days
May 25, 2:06 PM CDTFlood WatchLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 19 more32 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.